Happy Father's Day! Let's Head to the ER...
anonymous Asks ...
My dad is a 12 pack a day drinker. He is 67. I do not know why but he has decided that he is going to stop drinking this summer. He has never admitted that he has a drinking problem so of course he is not going to seek any treatment or AA to do this, even though I have asked him to at least talk to his doctor and I have told him about the dangers. He really doesn’t think he has a serious problem so he doesn’t think it is any big deal. He plans to dry out at the cottage away from all his drinking buddies. He plans to go up in the middle of June and stay for a month. I am very worried about him. I am going with him for the first week. I told him I just wanted to do some fishing with him so that’s OK. If I was looking out for him I doubt I would be allowed. If he makes it safely through the first week I am sure he will be fine and I will head home. If he starts getting in trouble should I make him drink a couple of shots of vodka or should I give him some valium? What signs do I have to be worried about that indicate he is getting in trouble. The nearest hospital is about an hour away. If he starts with the DTs will I have some warning or can it come on all of a sudden? I am trying to manage a bad situation the best I can.
Jim LaPierre Says ...
Wow. First off, huge kudos to you for being so concerned and devoted - I get a strong sense from your post that you love your dad...I also get a sense that you're scared to death and understandably so. My first thought is to ask you if you're convinced he'll go through with it and this isn't just talk? I also want to urge you to do some reading about Adult Children of Alcoholics. Janet G. Woititz is the foremost authority in my opinion.
Now - to address your concern regarding dad going through withdrawals. I urge you NOT to take Valium nor any other medication or drug not prescribed to your father. DTs can be held at bay by sipping an alcoholic beverage long enough to get to a hospital. Early signs - tremors in extremities, flu symptoms, severe mood swings. If you are in doubt call an ambulance.
I applaud your concern - I urge you not to take on responsibility beyond assisting with his withdrawal - supporting and encouraging does not extend to protecting him from the natural consequences of his behavior - that's the slippery slope of enabling.
Tke good care of you.